Minnesota, 2022

Winter Weather in Minnesota, February 18, 2022

February 18, 2022 · NWS DLH · 2 events in 2 counties and zones

A strong cold front pushed across the Northland during the midday and early afternoon hours of the 18th. Heavy snow showers developed along the front and produced wind gusts of 40 to 50 mph leading to snow squalls in spots that reduced visibilities to under a quarter of a mile at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front pushed across the Northland during the midday and early afternoon hours of the 18th. Heavy snow showers developed along the front and produced wind gusts of 40 to 50 mph leading to snow squalls in spots that reduced visibilities to under a quarter of a mile at times. The snow squalls led a wreck involving 23 cars north of Brainerd that resulted in multiple injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 18, 5:59 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 18, 5:59 AM CST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
559 AM CST Fri Feb 18 2022

.DISCUSSION...(Today through Thursday)
Issued at 512 AM CST Fri Feb 18 2022

Summary...A potent clipper to move through the area today, with a
quick shot of snow and windy conditions which will lead to
blowing snow and poor visibilities. Another chance of snow moves
through Saturday and Saturday night, followed by an extended
period of snow for at least part of the area Monday through
Tuesday.

Cold temperatures and southeast winds this morning have produced
wind chill values in the -20 to -30 below as of 4am this morning.
They were actually colder a few hours ago, as temperatures had
bottomed out this morning before the clouds moved in , and we even
had a brief period of warning criteria wind chill values.
However, now that the clouds and snow are moving in, air
temperatures have increased, as have the wind chill values. Have
kept the Wind Chill Advisory for this morning, but we may be able
to cancel early if the trends continue.

Snow is advancing into the area this morning as the vanguard of
the clipper that will move across the area today. This snow is in
the warm air advection wing and a broad area of frontogenesis
along the elevated warm front that will gradually push across the
area this morning. Then, the cold front will push across the area
this afternoon, which will be accompanied by steep low level lapse
rates, some CAPE, strong winds mixing down from aloft. These
factors combined will produce strong show showers, perhaps even
snow squalls from late morning through the afternoon, which may
affect the forecast area. The warm air advection wing of snow
should also bring a few inches of snow to mainly the northern
portions of the forecast area, and in combination with the
stronger winds expected this afternoon and evening, I expect some
problems with blowing and drifting snow. This combination of
factors supports the continuation of the Winter Weather Advisory
we have that start mid morning today and continue through this
evening for all of the forecast area, if nothing else for the
blowing and drifting of the snow with the stronger winds that are
expected to develop during the afternoon behind the cold front.
Once this clipper moves through this evening, I anticipate another
cold night with breezy northwest conditions, and we are likely to
need another wind chill advisory for tonight, though will hold
off for now as headlines are busy enough without adding that in as
well. A ridge of high pressure slides across the area on
Saturday, leaving us with lighter winds and colder temperatures.

Another clipper is due to move through the area in the Saturday
night and Sunday time frame, but the predominant impacts with this
clipper will be north of the area, and we will be mainly getting
a cold front passage on Sunday. Saturday night the snow chances
stay mainly along the Borderlands, but then slide south across the
area on Sunday, though pops are not very high. We do not expect
much for snowfall amounts with this particular system, with
amounts of up to 2 inches along the border, but amounts decreasing
rapidly to the south.

The next system of concern is on Monday through Tuesday, a system
we have been watching for a few days. While details are still in
poor agreement between the models, the general picture shows us an
extended period of light to moderate snow affecting mainly the
southern half of the forecast area. A surface low that moves from
eastern Colorado will move east across the plains and up the Ohio
river valley through Tuesday, interacting with a mid level
baroclinic zone to produce a broad area of precipitation that
affects a large portion of the upper midwest for much of Monday
and Tuesday. Previous runs had pulled this system far enough south
to only barely affect the forecast area, but are beginning to
shift north again, and should have greater impacts upon at least a
part of the area. We will have to keep watching this system to see
how that track continues to develop. The latter half of next week
appears to be dominated by a large surface high pressure that in
combination with the slowly ejecting upper level trough leaves us
mostly dry with a gradual warming trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 559 AM CST Fri Feb 18 2022

A strong clipper system to move through the terminals the first
half of this Taf period, bringing a period of snow, blowing snow
and strong gusty winds along with predominantly MVFR ceilings and
IFR/LIFR visibilities in the snow. The worst visibilities will be
found through 18z, with gradual improvement after that. A cold
front will bring in strong northwest winds, with gusts approaching
40kts for a few hours this afternoon and early evening before
diminishing again overnight. During the strongest winds, blowing
snow will be an additional factor in reducing visibilities.
Ceilings will also be worst during the day today, with improvement
back to VFR after 00z.

&&

.MARINE...
Issued at 512 AM CST Fri Feb 18 2022

South to southeat winds this morning on the lake will quickly
veer around to the northwest behind a cold front that plows
through the area this afternoon, and then increase tonight,
remaining strong through the evening before diminishing again
overnight and Saturday morning. A combination of Small Craft
Advisories leading into Gale warnings will be going into effect
this morning, with the Gale warnings starting this afternoon and
continuing tonight. We will likely need lingering Small Craft
Advisories into Saturday morning. The strong winds and building
waves around the Apostle Islands will also produce some heavy
freezing spray tonight. Strong southwest winds are expected to
develop Saturday night into Sunday, and additional headlines may
be needed then.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  19 -11  12   7 /  90  10  10  30
INL  10 -19  14   8 / 100  10  60  70
BRD  25 -13  16  12 /  40   0   0  10
HYR  24 -10  14   7 /  70  10   0  10
ASX  22  -7  14   8 /  60  30  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM this morning to 9 PM CST this
     evening for WIZ001>004-006>009.

MN...Winter Weather Advisory from 9 AM this morning to 9 PM CST this
     evening for MNZ010>012-018>021-025-026-033>038.

     Wind Chill Advisory until 10 AM CST this morning for MNZ010>012-
     018>021-025-026-033-035-037.

LS...Heavy Freezing Spray Warning from 4 PM this afternoon to 4 AM
     CST Saturday for LSZ150.

     Small Craft Advisory from 9 AM this morning to 4 PM CST this
     afternoon for LSZ140>144-148-150.

     Gale Warning from 4 PM this afternoon to 4 AM CST Saturday for
     LSZ140>144-148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Feb 18, 3:59 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
359 AM CST Fri Feb 18 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
359 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Bitterly cold wind chills will continue this morning with wind
chill values between 25 to 35 below zero across most of northeast
Minnesota. A Wind Chill Advisory remains in effect.

A clipper system will move through the Northland today, bringing
snow accumulations around 1 to 3 inches and strong west to
northwest winds, especially in the afternoon and early evening
hours. Higher snow accumulations of 4 to 5 inches are possible
today along the North Shore in Cook County. Blowing snow and
visibility as low as one-quarter of a mile resulting from snow
squalls are possible across the area this afternoon and evening,
making for potentially dangerous travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerous wind chills will return late Friday night into Saturday
morning over much of the Northland. Wind chills are likely to
range from -25 to -35 across the region. Wind Chill Advisories
will likely be needed tonight into tomorrow morning.

An extended period of snow may affect the region late Monday
through mid-week.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-191000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
359 AM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

West to northwest winds will strengthen this afternoon, lasting
through tonight. A Small Craft Advisory remains in effect from
late this morning to the mid afternoon ahead of gale-force winds.
Gale-force wind gusts between 35 to 45 knots are expected to
begin this afternoon with a Gale Warning remaining in effect for
the entire North Shore of Lake Superior as well as portions of
the South Shore through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing southwest winds Saturday afternoon may lead to
conditions hazardous to small craft. These gusty southwest winds
are likely to continue into Sunday morning. Localized areas of
gale-force winds may be possible Saturday night, particularly in
the outer Apostle Islands and the North Shore from Silver Bay to
Grand Portage.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Feb 18, 8:49 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
849 AM CST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSW KABETOGAMA        48.43N 93.03W
02/18/2022  M2.1 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-171 KABETOGAMA 0.7
            SSW.

0700 AM     SNOW             2 SSW KABETOGAMA        48.41N 93.05W
02/18/2022  M2.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION KABM5 KABETOGAMA.

0800 AM     SNOW             TWO HARBORS             47.03N 91.67W
02/18/2022  M1.3 INCH        LAKE               MN   COCORAHS

            COCORAHS STATION MN-LK-32 TWO HARBORS 0.4
            ESE.

0805 AM     SNOW             12 NNW TACONITE         47.49N 93.44W
02/18/2022  M1.3 INCH        ITASCA             MN   COCORAHS

            COCORAHS STATION MN-IT-23 BOVEY 13.4 N.

0700 AM     SNOW             6 SW GOWAN              46.79N 92.93W
02/18/2022  M1.0 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-168 WRIGHT 9.2 NNE.

0830 AM     SNOW             5 ENE ISLAND            47.00N 92.92W
02/18/2022  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION FLDM5 5.1 N
            FLOODWOOD.

&&
Local storm report, Feb 18, 9:53 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
953 AM CST FRI FEB 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             1 NW INTERNATIONAL FALL 48.59N 93.42W
02/18/2022  M2.0 INCH        KOOCHICHING        MN   COCORAHS

            COCORAHS STATION MN-KC-9 INTERNATIONAL FALLS
            0.6 NW.

0900 AM     SNOW             2 E CELINA              47.87N 93.03W
02/18/2022  M2.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION TOGM5 CELINA 2 E.

0745 AM     SNOW             10 ESE SAWBILL LAKE     47.82N 90.69W
02/18/2022  M1.3 INCH        COOK               MN   COCORAHS

            COCORAHS STATION MN-CK-32 LUTSEN 11.8 N.

0700 AM     SNOW             5 ENE SAINT MATHIAS     46.25N 94.15W
02/18/2022  M1.0 INCH        CROW WING          MN   COCORAHS

            COCORAHS STATION MN-CW-29 BRAINERD 7.7 SSE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Crow Wing

When
February 18, 11:50 AM CST to 12:20 PM CST
Where
Crow Wing forecast zone
Injuries
0 direct, 3 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Snow Squall. Wind gusts of 40 to 50 mph along with fresh snow and falling snow led to a snow squall along Minnesota Highway 371 in western Crow Wing County around noon. The squall moved off Gull Lake and over the roadway leading to near zero visibility. This sudden change in conditions resulted in a chain reaction wreck that involved 23 vehicles, including three semi-trailers. Three people were taken to a local hospital due to injuries sustained in the wreck. The road remained closed for much of the afternoon while cleanup was taking place.

Winter Weather, Southern St. Louis / Carlton

When
February 18, 12:45 PM CST to 1:45 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Mesonet
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Snow Squall. Wind gusts of 40 to 50 mph along with heavy snowfall moved from west to east across the southern reaches of southern St. Louis County and northern Carlton County during the early afternoon hours. Visibilities rapidly dropped to a quarter of a mile or less with rapid snow accumulations on roadways per webcams in the area. Travel was especially difficult along I-35 from Cloquet to Duluth as the snow squall passed through.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007277, 1007278.